Are the side affects terrible? Ive read about feeling achy like you have the flu, having blurred vision and nausea. I just came off of Effexor which I had really bad side affects with and I'm worried about starting a similar drug...
Missing one dose of an antidepressant isn't going to cause much problem. Missing several doses is another story. As you know, antidepressants can be difficult to discontinue with tapering off being the appropriate method. Not taking an antidepressant after your body has become accustomed to it can cause, as you mentioned nausea, achiness, diarrhea to mention a few withdrawal symptoms. While this is unfortunate, if you need the medication then by all means take it. If and when you need to discontinue, most withdrawal symtpoms can be avoided by a slow taper off the medication.
What Laurie said may be true about many antidepressants, but with Effexor, it is NOT quite the same. Missing ONE dose of Effexor can have many bad results, including the ones you mentioned. I've experienced it and have read about others' experience with it as well.
I guess you're asking about this because either you didn't miss a dose or didn't take it long enough be able to. It's not fun. Either way, most likely the new drug you'll be trying hasn't had quite as extreme effects on people. Effexor is kind of known for it's intensity both starting and missing it. Many people will swear by it, and I have to admit, when I took it consistently, it was a huge help for me as well. But the days I suffered when missing a dose were not worth the risk anymore so I, too, discontinued it.
If I remember correctly, the "similar" drug my doctor decided to try was Cymbalta. Supposedly it has a similar make-up but stays in your system longer, therefore missing a dose is not quite so drastic. Most likely the new drug for you will be a similar case. From what I've read and experienced, Effexor seems to be very different from most antidepressants. So don't be afraid to try something "similar". And don't forget, once you know what it is, you can always find out more about it on this site!
Good luck to you.
Hello lev8. I really don't have much to add, as to whats already been said. I was on Effexor, back in the early ninties, when it was a new drug, just released on the market. I'm more curious, in as much as as It always interests me, to follow people who have or are on the same medications that I've been on, or currently taking. Especially, when it comes to side-effects, normal, common, and adverse. Wondering why you stopped the effexor, and what your dose was. Anyhow, best to you, hopefully your next medication, will be one that you are comfortable on.
It really depends on the particular medication (as well as the individual). I was on Effexor for a long time, and don't remember having any significant problems; however, I was on it always in combination with another anti-depressant, so that may have mitigated the withdrawal effects if I missed a dose... (I do remember, though, that it was very important with Effexor that I be tapered off of it when I discontinued it).
As Bsteinbrueck mentioned, Cymbalta is a similar medication to Effexor, but because it stays in your system longer it should not be as problematic if you miss a dose. Another possibility is the newer Effexor XR (which, being an "extended release", should also give you more leeway if you miss a dose).
Keep in mind, if you realize later that you forgot to take the medication when you usually do, it's better to take it as soon as you remember rather than miss the dose entirely...
On a side note, although it is not in the same drug class as Effexor, I have had those same "flu-like" withdrawal symptoms when I miss a dose of Luvox, so I recommend caution if you're ever prescribed this...
Hope this helps!
Good luck and take care!
I forgot my dose of Effexor yesterday and only realised this morning when it was time to take todays. Usually my lips start tingling (I know, weird right?) and I feel dizzy within hours of missing a dose (been on it for years) and I quickly remember!
Somehow I missed the warning signs this time though.
I feel extremely dizzy and nauseated, plus a headache. I've been crying all morning, and I think I have some 'intestinal disturbance' in the works. Lower gut is NOT happy.
Overall, feeling utterly horrendous.
I do not advise missing any doses!
I have a prescription for Lexapro. I am horrible at taking it regularly so I experience withdrawal symptoms quite often. In addition to that, I've had a lengthy conversation with my psychiatrist about missing doses and the effects of it. If you miss a dose for over 24 hours, you will start to feel symptoms. For me, it's a faint headache and light-headedness/dizziness and increased anxiety. The list of possible symptoms ranges from nausea, vomiting, headache, dizziness, increased anxiety or depression, flu like symptoms like you mentioned. I've never experienced most of these, it really depends on the person and what they're taking. Hope this helps.
I have been taking zoloft for 20+ years. When I have forgotten my dose I always have very bad ( self esteem related ie I am a bad person and all my friends and husband finally realize it and want nothing to do with me) dreams. I sometimes wake crying. I have never missed more than one day.
- Effexor Information for Consumers
- Effexor Information for Healthcare Professionals (includes dosage details)
- Side Effects of Effexor (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 6 Feb 2013 • 3 answers
Posted 4 Jul 2014 • 3 answers
Posted 5 Aug 2015 • 1 answer
Posted 25 Oct 2015 • 2 answers
Posted 18 Dec 2015 • 2 answers